EM Vivas · Bradyarrhythmias
Bradyarrhythmias — the causes and the antidotes
A clinical viva on the digoxin toxicity and the bradycardia antidotes.
On this page
Study tools
Target exams
Interpretation
Reveal interpretationShowHide
The causes of the bradycardia (the systematic list): the drugs (the beta-blocker, the calcium-channel blocker, the digoxin — this patient), the ischaemia/infarction (the inferior MI → the AV nodal block), the electrolyte (the hyperkalaemia), the endocrine and the metabolic (the hypothyroidism, the hypothermia), the raised intracranial pressure (the Cushing reflex), the infective (the Lyme, the myocarditis), the infiltrative (the amyloid, the sarcoid), the congenital (the maternal anti-Ro and anti-La), and the iatrogenic (the post-surgery, the post-ablation).
The digoxin toxicity (this patient): digoxin has a narrow therapeutic window with nonspecific signs and symptoms, creating uncertainty around diagnostic criteria and treatment choices. The 2025 expert consensus (34,587 publications over 6 decades, 114 meeting criteria, 33 statements via modified Delphi) agrees on considering time of ingestion and exposure nature (acute, acute-on-chronic, chronic) and the use of digoxin immune therapy — with several areas of continued uncertainty.[3]
The specific antidotes:
- The digoxin → digoxin immune therapy per the 2025 consensus, with exposure timing guiding decisions.[3]
- The beta-blocker → high-dose glucagon as the considered first-line antidote for symptomatic bradycardia and hypotension (moderate benefits in the review), plus high-dose insulin euglycaemia, vasopressors, and lipid emulsion in refractory shock.[4][1][2]
- The calcium-channel blocker → the calcium and the high-dose insulin euglycaemia therapy.[4][2]
The bradycardia management: the ABCDE, the reversible-cause treatment first, and the pacing if the patient is unstable and refractory.[4]
References4ShowHide
- [1]Rotella JA, Greene SL, Koutsogiannis Z, et al. Treatment for beta-blocker poisoning: a systematic review. Clinical Toxicology, 2020.PMID 32310006
- [2]Lashari BH, Minalyan A, Khan W, et al. The Use of High-dose Insulin Infusion and Lipid Emulsion Therapy in Concurrent Beta-blocker and Calcium Channel Blocker Overdose Cureus, 2018.PMID 30648068
- [3]Hack JB, Wingate S, Zolty R, et al. Expert Consensus on the Diagnosis and Management of Digoxin Toxicity. Am J Med, 2025.PMID 39265879
- [4]Shepherd G Treatment of poisoning caused by beta-adrenergic and calcium-channel blockers. Am J Health Syst Pharm, 2006.PMID 16990629